Sepsis is a serious, whole-body reaction triggered by an infection. Neutropenic sepsis is sepsis in someone who has a low neutrophil count (neutropenia). It is sometimes called ‘febrile neutropenia’ too.
People with neutropenia have a higher-than-usual risk of getting an infection and can develop sepsis much more quickly than normal. People having stronger chemotherapy are more at risk of this happening as their blood count can be very low, but it can affect people having quite gentle treatment. If it does develop, it is serious, possibly life-threatening, and must be treated urgently.
The most common sign of sepsis, whether or not someone is neutropenic, is a raised temperature. If you are having treatment for lymphoma, try to keep a thermometer handy so you can measure your temperature accurately. Contact your hospital at once if your temperature is 38°C or more.
Sepsis doesn’t always cause a high temperature though, especially if someone is taking steroids. Other symptoms of sepsis and infection can include:
- shivering episodes
- chills and sweating
- a fast heartbeat or breathing
- clammy, cold, pale or mottled skin
- feeling generally unwell, dizzy, confused or disorientated
- cough, sore throat or mouth, earache
- redness and swelling around skin sores, injuries or intravenous lines
- diarrhoea, nausea or vomiting
- a burning sensation when passing urine
- unusual vaginal discharge or itching
- unusual stiffness of the neck and difficulty with bright lights
- weeing less than usual
- loss of consciousness.
Contact your hospital team immediately if you have any of these symptoms, no matter how mild or vague they may seem. Always seek help quickly if you might be neutropenic and feel unwell. If you do have neutropenic sepsis and don’t get treatment quickly, it could put your life in danger.
This question was published in Lymphoma Matters magazine issue 112, Winter 2018/19. Published online 20 February 2019.
Sign up to receive our magazine to read more 'Ask the expert' questions, medical opinion pieces, personal stories and much more.
Our thanks to Dr Cathy Burton, Consultant Haematologist at Leeds Teaching Hospital for answering this question.